Alert archive / Kansas / High Wind Watches in 2025
High Wind Watch 4, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Dec 17, 2025, 3:27 AM CST for 15 counties in Kansas. It took effect at Dec 18, 2025, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2025, 3:27 AM CST (09:27 UTC)
- In effect from
- Dec 18, 2025, 9:00 AM CST
- Expired
- Dec 17, 2025, 12:08 PM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3862 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935 WWUS73 KDDC 170927 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 327 AM CST Wed Dec 17 2025 KSZ030-031-043>046-061>066-077>079-172130- /O.NEW.KDDC.HW.A.0004.251218T1500Z-251219T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Gray-Ford-Edwards- Including the cities of Pfeifer, Wakeeney, Syracuse, Jetmore, Dighton, Ness City, Larned, Cimarron, Kinsley, Scott City, Macksville, Hays, Lakin, Garden City, Dodge City, St. John, La Crosse, Deerfield, Stafford, Scott State Lake, Hanston, Lewis, and Montezuma 327 AM CST Wed Dec 17 2025 /227 AM MST Wed Dec 17 2025/ ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, south central, southwest, and west central Kansas. * WHEN...From Thursday morning through Thursday afternoon. * IMPACTS...Areas of blowing dust are likely. Please exercise caution driving past open fields as visibility could quickly fall down to one half mile or less over very short distances! PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ UMSCHEID
1 follow-up statement
034 WWUS73 KDDC 171808 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1208 PM CST Wed Dec 17 2025 KSZ030-031-043>046-061>066-077>079-180615- /O.UPG.KDDC.HW.A.0004.251218T1500Z-251219T0000Z/ /O.NEW.KDDC.HW.W.0005.251218T1500Z-251219T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Gray-Ford-Edwards- Including the cities of Cimarron, Garden City, Larned, St. John, Macksville, Ness City, La Crosse, Jetmore, Syracuse, Dighton, Wakeeney, Kinsley, Scott City, Pfeifer, Stafford, Montezuma, Lewis, Lakin, Hays, Deerfield, Dodge City, Hanston, and Scott State Lake 1208 PM CST Wed Dec 17 2025 /1108 AM MST Wed Dec 17 2025/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST /5 PM MST/ THURSDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of central, south central, southwest, and west central Kansas. * WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ JJOHNSON
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 17, 1:08 AM CST, 2 hours 19 minutes earlier. Its key messages:
- Southwest Kansas will remain dry through at least Christmas. There is a high probability Southwest Kansas will remain dry for the remainder of December.
- Strong north winds Thursday, averaging 30-40 mph with gusts to near 55 mph. Areas of blowing dust are expected.
- Above normal afternoon temperatures will continue through Christmas.
Area forecast discussion, Dec 17, 1:08 AM CST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 108 AM CST Wed Dec 17 2025 .KEY MESSAGES... - Southwest Kansas will remain dry through at least Christmas. There is a high probability Southwest Kansas will remain dry for the remainder of December. - Strong north winds Thursday, averaging 30-40 mph with gusts to near 55 mph. Areas of blowing dust are expected. - Above normal afternoon temperatures will continue through Christmas. && .DISCUSSION... Issued at 200 AM CST Wed Dec 17 2025 Quiet weather continued across Kansas at midnight. With only a few cirrus, and winds trending light and variable through sunrise with weak surface ridging, radiational cooling will efficently send all zones below freezing. Winds will remain light and variable for several hours Wednesday morning, but increase markedly after noon, as return flow establishes in response to 997 mb leeside cyclogenesis near Denver. Increased south wind grids to the 90%ile of the NBM, particularly the western zones and favored US 83 corridor down to Elkhart, where some gusts to near 40 mph are expected. With efficient SWly downslope compression, increased afternoon temperatures well into the 60s, with the far southwest zones reaching at least 70. Much model guidance has been too cool as of late, and expect this trend to continue in this unusually warm/dry pattern, with increasingly dried out topsoils. An intense 520 dm closed low over Alberta at 6 pm Wednesday, is forecast to track to near Fargo 6 am Thursday, and deepen further to near 515 dm over northern Wisconsin Thursday evening. The associated intense cold front will race through SW KS Wednesday night, and despite the nocturnal timing, continued to keep winds near the 90%ile of the NBM. Intense cold/dry advection is expected Thursday, under the southwest periphery of the powerful Upper Midwest cyclone. Thursday afternoon 850 mb temperatures are forecast to fall to near 0C, and it will be noticeably cooler, struggling through the 40s. Wind magnitudes are a concern, with model soundings showing intense NWly unidirectional flow through the troposphere and coupled jet structure Thursday. Modeled 850 mb winds are near 45 kts during peak mixing, so gusts of that 55 mph caliber are expected, especially northern zones. Current model solutions suggest a high wind warning (sustained 40 mph/gusts 58 mph) will not be required, but it will be close. Future shifts will need to ascertain the degree of mixing that will be achieved in the sunny dry environment, as 700 mb winds will be as strong as 70 kts/80 mph per GFS solutions. Kept wind grids near the strongest guidance available, with the strongest winds expected 10 am - 2 pm. Winds will diminish rapidly to light and variable Thursday evening, and revert right back to SWly downslope and strong warming Friday. Again, NBM and much of the guidance is likely too cool. Models suggest sudden rapid warming Friday, and the forecast is likely not warm enough, especially west. Temperature forecasting over the weekend is expected to be a challenge, with a shallow cold airmass arriving behind another dry cold front. But certainly, no arctic air is expected. Monday through Christmas, global models and their ensembles are in agreement showing an unseasonably warm synoptic pattern not only across SW KS but much of North America. Record or near record warmth is expected on at least some of these days, including Christmas, when ensemble averages show 850 mb temperatures well over 20C. CPC 6-10 and 8-14 day outlooks continue to call for near 90% probability of above normal temperatures through the end of December. A high confidence completely dry forecast will continue in this synoptic regime. SW KS will remain dry through Christmas, with strong probability SW KS will remain dry for the remainder of December. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1000 PM CST Tue Dec 16 2025 Excellent flying weather will continue through 18z Wed, with VFR/SKC and light winds. After 18z Wed, south winds will increase at all airports, gusting 25-30 kts. After 00z Thu, a strong low level jet is expected, with SWly winds near 50 kts near 2k ft AGL. Included low level wind shear in all TAFs after 00z Thu. A strong but dry cold front passage is expected near the end of this period, around 06z Thu, followed by a sharp increase in NW winds. Intense N/NW winds are expected daylight Thursday, with gusts of 40-45 kts. && .FIRE WEATHER... Issued at 108 AM CST Wed Dec 17 2025 Unseasonably warm temperatures will reduce minimum relative humidity to near 15% across far southwest zones (Morton county) Wednesday afternoon, as SW winds increase to 20-30 mph. Elevated to near critical risk of wildfire spread is expected across these areas Wednesday noon through 5 pm. Thursday, an elevated risk of wildfire spread is expected across all of SW KS. Despite strong cold advection, strong dry advection will still lower minimum relative humidity to 15-20% all zones. Intense NW winds are expected midday and early afternoon Thursday, averaging 30-40 mph, with gusts of 50-55 mph. Any outdoor burning is strongly discouraged Thursday midday/afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous weather outlook, Dec 17, 1:15 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 115 AM CST Wed Dec 17 2025 KSZ030-031-043>046-061>066-074>081-084>090-180715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 115 AM CST Wed Dec 17 2025 /1215 AM MST Wed Dec 17 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Wednesday. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Strong north to northwest winds are expected Thursday, with the strongest winds expected during the midday and early afternoon. Gusts of 50 to 55 mph are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 12:08 PM CST | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 20 more | 28 hr |
| Dec 17, 1:03 PM CST | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 28 hr |
| Dec 17, 3:48 PM CST | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 3 hr |
Nearby
High Wind Watches in Kansas, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.